I occasionally encounter people who use the expression “developed a tolerance” to describe that annoying phenomenon in which a supplement works for a while to treat whatever symptoms you’re complaining of, and then stops. Tolerance is more accurately used in the case of prescription drugs or, alas, controlled substances like alcohol or da ganja, and doesn’t really apply to supplements. Although tolerance to drugs and controlled substances builds up for different reasons, they are much different mechanisms than what happens with most supplements such as vitamins, minerals, amino acids, etc.
A common cause of tolerance to a drug is that the drug causes your body to produce less of whatever substance the drug was meant to enhance. This happened to me when I first took clonazepam for insomnia. The drug was originally designed to control seizures, but my doctor at the time prescribed it for my two-hour-a-night sleep problem. For four days I slept NINE HOURS A NIGHT. I’ve never felt so good in my life. Then it stopped working. The doctor said it was a pretty common experience.
Turns out it’s a benzodiazepine (hereafter to be referred to as benzo), a class of drug that affects GABA levels in the brain. GABA is one of the few inhibitory neurotransmitters — it slows everything down, calms an overactive mind, gives you space between your thoughts, plays a big role in sleep. Benzos very quickly convince your body it can produce less GABA, which is why you’re not supposed to take the stuff for more than several weeks. The drug is only active for a few hours, after which you’ve got none of your own GABA to fill in that timing gap, so you take more of the benzo, or take it more often. (Here’s an overview of the different benzo Rx and their relative strengths.)
Many experts feel that supplements of the hormone melatonin have a similar effect. But then you can also find experts who don’t. (FYI in Canada and Europe, hormones are classified as drugs and are not sold over the counter as supplements.)
In the case of supplements that work briefly and then stop, it’s most likely because that supplement helped the uptake of another nutrient (or, more likely, a bunch of them — it’s unlikely that you’re deficient in only one thing) for a while, until it got to the bottom of the barrel.
Every time you take a supplement, a whole bunch of other substances in your body are ushered forth to process it. These are sometimes referred to as cofactors, and each nutrient has its own set, although obviously there’s a lot of overlap. Some of the more famous cofactor relationships are calcium and magnesium, magnesium and vitamin B6, and iron and vitamin C, but it gets even more complicated. Tryptophan needs B6, B2 and iron in order to convert into niacin, and iodine needs enough iron, selenium, and magnesium to do its thang. You can go nuts trying to remember it all.
So either you just happened to take a supplement that was cofactor to something you REALLY needed, or the supplement you took was in fact what you needed, but it used up all its cofactors. The former case is what happened to me with B-complex. The B-complex stopped my leg pain as long as I took it. After two days without it, the pain returned. What finally got rid of it was several months of calcium, which needs the B vitamins for absorption. The B-complex pulled just enough calcium into my bones to make a difference for a few days.
That’s why supplementation is an imperfect, and occasionally downright tedious, way to fix a deficiency — foods have more of the cofactors built in. But our anemic food supply, and the limited number of foods we typically eat, can’t provide enough nutrients to correct a serious deficiency. Or not quickly, anyway.
8 thoughts on “On “developing a tolerance” to a supplement”
i am taking rhodiola rosea. Firs 2 pilll were amazing i was very calm, no stress, but this after – with next pills -i felt very big stress and anxiety again becuase of almost everthing. So the wonderfull effect pass away.
Could you help me that what are the cofactors of rhodiola rosea?How could i recall the wonderfull efect which was with the first pill.
I know how frustrating that is. My sympathies! I cannot offer anything very concrete:
— Investigate B vitamins and zinc. Stress causes the adrenal glands to use a lot of each.
— Look at user reviews of rhodiola rosea supplements on amazon and iherb and see if anyone mentions that issue. It requires a lot of reading, but sometimes you find useful information.
— Try another brand of the same supplement.
— Try another adaptogen.
I’m currently trying to take supplements to manage some hard to get rid of (and recurring) anxiety, overthinking and repetitive thoughts issues that popped up in late December last year and were exacerbated in January by a focus-enhancing supplement (Focus Factor) that I stopped taking after having a particularly nasty meltdown.
I am currently taking a multi supplement called Ultimate Super Stress with Sensoril (supplement content can be found here if that helps: https://www.hihealth.com/media/catalog/product/4/4/44913_supp_facts.jpg), started taking magnesium today (I’ve started out with 800 mg for now) and will be taking valerian root come bedtime. I’m also considering adding passionflower, lavender and OTC GABA to the regimen (need more research at the moment though). What resources are there to find what cofactors I would need to take in order to balance out what I am and would be taking?
My supplements only give good effects for the first week before the effect noticeably diminishes and ceases to deal with the anxiety, overthinking and repetitive thoughts which has been a problem with the Super Stress over the month I’ve taken it and I suspect will be an issue with anything else I take. It’s a problem when the problems I’m dealing with rear their heads right back up after the supplements diminish in effect (albeit not as strongly than if I was taking nothing).
My first thought is that it’s a classic case of a badly-designed B-complex supplement without enough folate, B12, or biotin. I describe a similar experience in this post, although that supplement did not contain anything but B vitamins.
I took Pharma Gaba for a week when I woke up in the middle of the night and it helped me fall right back to sleep. (with 200 mg). After only one week, the Gaba stopped working. I even have headaches now from taking it. Does Gaba have any cofactors that I must take along with the Gaba in order for the gaba to produce the same wonderful results that it initially did with me?
Thank you very much.
Barbara: My best guess would be vitamin B6, which is a cofactor for all amino acids. I couldn’t tell you how much to take to test the theory, though. I can say that I finally gave up on regular B6 (pyridoxine) supplements and started using a more active form, P5P (pyridoxal 5′-phosphate), which of course costs more. Good luck.
I took this supplement (link below with its details with coffee, fish oil and gingko biloba to counter my tinnitus — the symptom of my disorderly brain. It stopped working. Please help me by providing me with a list of cofactors. I would be really appreciative of a response to my query.
Mehdi: That must be very frustrating. I would not know where to begin to create a list of cofactors for all those ingredients. All I can suggest is:
1) The old elimination trial — remove the coffee, fish oil, and gingko from your regimen one by one and see if anything changes.
2) Add vitamin B6 or P5P (another version of B6), which is a cofactor for more processes than any other vitamin, is famously depleted by many Rx meds, and doesn’t seem to be in your supplement.
3) See if any ingredients have anything to do with GABA or its precursor, glutamate / glutamine. My only success with tinnitus was with GABA supplements — see this post and this post. Some foods have GABA, too, and there are food items in the ingredients of your supplement.
4) Try a lymph cleanser or lymphatic massage, in case all those anti-inflammatory ingredients got rid of too much inflammation-garbage for your lymph system to handle. I’ve run across some accounts of it being associated with tinnitus.
I hope this helps.